Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Houston/Galveston, TX

June 24, 2017Fort Bend County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 24, 2017, 11:55 AM CDT for Fort Bend County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2017, 11:55 AM CDT (16:55 UTC)
Expired
Jun 24, 2017, 2:00 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Fort Bend County, TX

The radar

The Houston radar (KHGX), 76 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3359 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3359 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WGUS54 KHGX 241655
FFWHGX
TXC157-241900-
/O.NEW.KHGX.FF.W.0023.170624T1655Z-170624T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1155 AM CDT SAT JUN 24 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northwestern Fort Bend County in southeastern Texas...

* Until 200 PM CDT.

* At 1153 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to five inches of rain have 
  fallen, expecting moderate to heavy rainfall to continue over this 
  area. Flash flooding is occuring.

* Some locations that will experience flooding include...
  Rosenberg, Richmond, Pecan Grove, Fulshear, Simonton, Orchard,
  Weston Lakes, Cumings and New Territory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2968 9576 2959 9571 2952 9575 2956 9600
      2964 9600 2973 9596

$$
Hathaway
2 follow-up statements
358 
WGUS74 KHGX 241809
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
109 PM CDT SAT JUN 24 2017

TXC157-241900-
/O.CON.KHGX.FF.W.0023.000000T0000Z-170624T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fort Bend TX-
109 PM CDT SAT JUN 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHWESTERN FORT BEND COUNTY...

At 1:03 PM CDT, Doppler radar indicated thunderstorms producing 
moderate rain across the warned area, especially along and west of a 
line from Fulshear to Orchard. Between 3 and 5 inches of rain have 
fallen with isolated areas of 7 inches east of Orchard. Flash 
flooding is expected to continue.

Some locations that will experience flooding include...
Rosenberg, Richmond, Pecan Grove, Fulshear, Simonton, Orchard, Weston
Lakes, Cumings and New Territory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2968 9576 2959 9571 2952 9575 2956 9600
      2964 9600 2973 9596

$$

40
386 
WGUS74 KHGX 241859
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
159 PM CDT SAT JUN 24 2017

TXC157-241907-
/O.EXP.KHGX.FF.W.0023.000000T0000Z-170624T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fort Bend TX-
159 PM CDT SAT JUN 24 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN FORT BEND COUNTY WILL
EXPIRE AT 200 PM CDT...

The heavy rain has ended. Although some minor flooding could still 
be occurring over rural areas near the Brazos River east of Orchard, 
flood waters have receded and flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

LAT...LON 2968 9576 2959 9571 2952 9575 2956 9600
      2964 9600 2973 9596

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 10:01 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 24, 10:01 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1001 AM CDT Sat Jun 24 2017

.DISCUSSION...
Bumped up PoPs in the update this morning, to account for
the large swath of showers and thunderstorms that have resulted
from the collision of two boundaries this morning. One boundary
which has moved in from the northeast, and the other that has
pushed northward from the south which originally formed near the
coast. These storms will continue to produce localized flooding
due to heavy rainfall, and higher rain rates can be expected
within some of these storms. Also tweaked temperatures slightly to
account for current observations, keeping us a one or two degrees
cooler due to cloud cover.

Hathaway

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT Sat Jun 24 2017/

AVIATION...
Complicated and messy forecast today. Patchy fog and some low cigs
have settled around SE Texas this morning. At the same time, a
broken line of thunderstorms is pushing southwestward through the
northern taf sites right now while scattered showers and storms
continue to develop near the coast and push northward into the
southern half of the taf sites. Model consensus is generally that
periods of showers and thunderstorms will be ongoing for today and
into this evening, but overall timing trends are very hard to pin
down. Other than the initial convection happening right now, the
tafs have VCTS wording pretty much all day and amendments will
likely be needed to better pin down the timing as things progress.
Vis and cigs should gradually improve to VFR other than right
inside thunderstorms this afternoon with some possible MVFR cigs
and patchy fog developing again overnight tonight.  11

PREV DISCUSSION... /ISSUED 449 AM CDT Sat Jun 24 2017/

DISCUSSION...
Precip along a long lived ssw moving outflow has combined with
another line of shra/tstms moving swd across north Texas. This
line is currently moving into southeast Texas ahead of
schedule/forecast. Assuming it maintains about the same motion,
it should be situated from roughly Brenham to Houston to Winnie by
around 8am. Speed convergence along the coast is contributing to
additional (and increasing) precip development along the coast.
The threat of localized heavy rain will occur should this continue
to fill in and collide/merge with the incoming precip from the
north later this morning. We've included the mention of heavy
rain in the grids for areas generally along/south of a Bellville
Liberty line this morning.

Not a whole lot of confidence as to what the remainder of the day
has in store. One would think we'd have a decent break in the
early to mid afternoon hours in the wake of this mornings
activity. But with 2-3.3" PW's in place, along with low convective
temperatures, it won't take much heating to get additional
activity to develop. Have 50% POPs in as placeholders for the
afternoon, which can be adjusted either way as trends are
established.

Southeast Texas will remain in a general weakness aloft for a good
portion of the week. Available moisture will be highest, and
convective temps lowest, areawide between now and Tuesday. Slow
storm motions are forecast, at least on the synoptic scale, as
well so we'll need to continue to keep an eye on the localized
heavy rain potential. Timing of precip will be difficult, and much
will probably occur on a mesoscale/microscale level not modeled
well further in time. So, like this afternoon, a lot of the POPs
and timing are broad brushed and will be refined with near term
trends.

Gradually lowering moisture levels, especially inland, are
expected during the second half of the week. So we'd generally
expect warmer conditions and less precip coverage then. Medium
range solutions do try to gradually build the eastern ridge back
overhead next weekend. 47

MARINE...
A SCEC is in effect through 9 AM this morning as winds will be at
least gusting to over 15kt through around mid morning. Winds and
seas will continue to diminish over the weekend before ramping up
again beginning mid week as the gradient tightens in response to a
developing surface cyclone over the lee side of the Rockies.

Tides remain slightly elevated this morning and are running about
1.5 feet or so above normal. A Beach Hazards Statement is in effect
through noon today as these tide levels and wave run up will likely
cause some water to wash over Hwy 87 on Bolivar around high tide
this morning. These conditions will also likely cause strong rip
currents and longshore currents along Gulf-facing beaches today.
With winds and seas gradually diminishing, tide levels should
improve heading into this weekend.  11

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  73  87  71  88 /  60  50  50  40  40
Houston (IAH)              87  75  87  72  87 /  70  40  50  40  60
Galveston (GLS)            87  79  87  78  86 /  50  30  50  40  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Update...08
Hazardous weather outlook, Jun 24, 6:10 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
610 AM CDT Sat Jun 24 2017

TXZ163-164-176>179-195>199-251115-
Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk-
San Jacinto-Trinity-Walker-Washington-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. Widespread hazardous
weather is not expected, although 25 to 35 mph wind gusts and
localized heavy rainfall will be a possibility in the stronger
cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased chances of showers and thunderstorms should persist into
early next week. With slow storm motions, we will continue to
monitor the possibility for some localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ214-237-238-251115-
Brazoria-Chambers-Galveston-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated tide levels and wave run up may produce some minor
coastal flooding along the Blue Water Highway, Surfside, and at
the Highway 87 and 124 intersection of the Bolivar Peninsula this
morning near times of high tide. Moderate to strong rip currents
are also possible along area beaches today.

Expect some showers and thunderstorms across the area today. Some
could produce locally heavy rainfall through the early afternoon
hours. Stronger cells will be capable of producing 20 to 40 mph
wind gusts as well.

With a tropical airmass in place, a few funnel clouds are a
possibility. These typically last a few minutes and the vast
majority do not typically reach the ground, but can do minor
damage if they do.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

We will be keeping an eye on water levels around times of high
tides for the next couple days as they could briefly approach
levels needed for minor coastal flooding at the most susceptible
locations.

Fairly good chances of showers and thunderstorms are expected
into midweek. With slow storm motions, some localized heavy
rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-251115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Small craft should exercise caution in the Gulf waters due to
elevated seas. Winds and seas will be higher in scattered
thunderstorms...more numerous in the bays. Due to the tropical
airmass in place...isolated funnels or waterspouts will also be a
possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fairly good chances of showers and thunderstorms are expected
into early midweek. Winds and seas will be higher in and near
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ200-210>213-226-227-235-236-251115-
Austin-Colorado-Fort Bend-Harris-Jackson-Liberty-Matagorda-Waller-
Wharton-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Expect some showers and thunderstorms across the area today. Some
could produce locally heavy rainfall especially this morning into
the early afternoon hours. High rain rates in a short time period
can cause street flooding. Stronger cells will be capable of
producing 20 to 40 mph wind gusts as well.

With a tropical airmass in place, a few funnel clouds are a
possibility. These typically last a few minutes and the vast
majority do not typically reach the ground, but can do minor
damage if they do.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased chances of showers and thunderstorms are expected this
weekend into early next week. With slow storm motions, we will be
keeping an eye on the possibility for some localized heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 24, 10:29 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1029 AM CDT SAT JUN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      1 W JACINTO CITY        29.77N  95.27W
06/24/2017                   HARRIS             TX   PUBLIC

            FLASH FLOODING OCCURING ALONG THE EAST SIDE OF HOUSTON
            AT I-610 AND MARKET STREET.

&&

EVENT NUMBER HGX1700284

NH
Local storm report, Jun 24, 10:35 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1035 AM CDT SAT JUN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FLOOD            3 NNE HOUSTON           29.81N  95.38W
06/24/2017                   HARRIS             TX   DEPT OF HIGHWAYS

            HIGH WATER VERIFIED ON IH-610 NORTH LOOP WESTBOUND AT
            IH-45 NORTH NEAR ENTRANCE RAMP.

&&

EVENT NUMBER HGX1700285

NH
Local storm report, Jun 24, 10:39 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1039 AM CDT SAT JUN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLASH FLOOD      1 W JACINTO CITY        29.77N  95.27W
06/24/2017                   HARRIS             TX   FIRE DEPT/RESCUE

            WATER RESCUE NEAR E LOOP N.

&&

EVENT NUMBER HGX1700286

NH
Local storm report, Jun 24, 10:44 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1044 AM CDT SAT JUN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      3 NNW JACINTO CITY      29.81N  95.26W
06/24/2017                   HARRIS             TX   FIRE DEPT/RESCUE

            WATER RESCUE AT THE INTERSECTION OF MESA DR. AND
            MCCARTY ST.

&&

EVENT NUMBER HGX1700287

NH
Local storm report, Jun 24, 10:47 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1047 AM CDT SAT JUN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      PASADENA                29.66N  95.16W
06/24/2017                   HARRIS             TX   DEPT OF HIGHWAYS

            HIGH WATER VERIFIED ON EAST SAM HOUSTON TOLLWAY IN BOTH
            SOUTHBOUND AND NORTHBOUND DIRECTIONS AT SPENCER HIGHWAY.

&&

EVENT NUMBER HGX1700288

NH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:17 AM CDTBeach Hazards StatementHGXBrazoria, Chambers, Galveston22 hr
Jun 24, 7:37 AM CDTAreal Flood AdvisoryHGXHarris113 min
Jun 24, 7:50 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller55 min
Jun 24, 8:07 AM CDTFlash Flood WarningHGXHarris3 hr
Jun 24, 8:23 AM CDTAreal Flood AdvisoryHGXGrimes, Liberty, Montgomery, Polk, San Jacinto112 min
Jun 24, 8:45 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty3 hr
Jun 24, 8:56 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Waller2 hr
Jun 24, 9:20 AM CDTAreal Flood AdvisoryHGXHarris3 hr
Jun 24, 9:38 AM CDTFlash Flood WarningHGXHarris3 hr
Jun 24, 9:48 AM CDTAreal Flood AdvisoryHGXLiberty3 hr
Jun 24, 10:18 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Waller, Wharton117 min
Jun 24, 10:56 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Harris, Waller, Wharton2 hr
Jun 24, 11:18 AM CDTAreal Flood AdvisoryHGXColorado, Jackson, Wharton57 min
Jun 24, 1:01 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Washington59 min
Jun 24, 2:08 PM CDTSpecial Marine WarningHGX52 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.